California, 2012

Flash Flood and Flood in California, August 9, 2012

August 9, 2012 · NWS SGX · 3 events in 1 county or zone

Deep monsoonal moisture rotated around a large area of upper-level high pressure to initiate thunderstorms, mainly over the San Bernardino County mountains and upper deserts. These storms produced very heavy rainfall, leading to flooding in the areas of Wrightwood in the mountains and Victorville in the upper desert.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Deep monsoonal moisture rotated around a large area of upper-level high pressure to initiate thunderstorms, mainly over the San Bernardino County mountains and upper deserts. These storms produced very heavy rainfall, leading to flooding in the areas of Wrightwood in the mountains and Victorville in the upper desert. Hail less than one inch was also observed with a few of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 9, 8:00 AM PST, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 8:00 AM PST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT THU AUG 9 2012

.SYNOPSIS...
STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE TO BRING HOT
DAYS AND VERY WARM NIGHTS INTO THE WEEKEND. A VERY SHALLOW MARINE
LAYER WILL BRING PATCHY FOG AND WILL MODERATE TEMPERATURES ALONG THE
COAST. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE
MOUNTAINS EACH AFTERNOON THROUGH THE WEEKEND. A GRADUAL COOLING
TREND WILL BEGIN IN THE COASTAL ZONES SATURDAY...THEN SPREAD INTO
THE VALLEYS SUNDAY BEFORE REACHING THE MOUNTAINS AND DESERTS MONDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AN INTERESTING GIANT COMPLEX OF THUNDERSTORMS IN SONORA MEXICO SENT
A GULF SURGE OF MOISTURE INTO THE COACHELLA VALLEY EARLY THIS
MORNING...TURNING THAT VALLEY INTO A SAUNA. SOME DEBRIS CLOUDS FROM
THAT COMPLEX ALSO SHROUDED THE SKIES IN THE SOUTHEAST OF OUR REGION.
MEANWHILE AT THE COAST A BLOB OF LOW CLOUDS AND FOG EXTENDED FROM
OCEANSIDE TO MEXICO. THE MORNING WAS WARM AS IT WAS YESTERDAY WITHIN
A FEW DEGREES. AND THE 12Z NKX SOUNDING SHOWED A VERY MOIST AND
UNSTABLE PROFILE JUST LIKE YESTERDAY. TODAY WILL BE A LOT LIKE
YESTERDAY BUT WITH MORE HIGH CLOUDS IN THE SOUTHERN SKIES. THE
STRONG HIGH PRESSURE RIDGE OVER THE WEST WILL CONTINUE AS IS THROUGH
FRIDAY. THERE ARE SOME INDICATIONS OF A SURGE OF MOISTURE LATE
FRIDAY INTO SATURDAY...BUT IT APPEARS TO AFFECT OUR CHANCES OF
THUNDERSTORMS VERY LITTLE. THE RIDGE BEGINS TO WEAKEN SATURDAY. THE
MOISTURE TRAIN WILL CONTINUE BUT THE COOLING TREND WILL GET UNDERWAY
OVER THE WEEKEND. IT WILL START AT THE COAST SATURDAY...EXTEND INTO
THE VALLEYS SUNDAY AND INTO THE MOUNTAINS AND DESERTS MONDAY. THE
SMALL CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH AT LEAST SUNDAY.
IT WILL BECOME COOLER AND THE MARINE LAYER CLOUDS WILL PUSH FARTHER
INLAND MONDAY THROUGH AT LEAST WEDNESDAY. FOR LATER NEXT WEEK THE
GFS MODEL IS HINTING AT THE BIG RIDGE REBUILDING OVER THE SOUTHWEST
WHILE THE EURO KEEPS IT FARTHER EAST. SEASONABLY HOT WEATHER INLAND
WITH A DIMINISHED MARINE LAYER CLOUD COVER CAN BE EXPECTED.

&&

.AVIATION...
091521Z...COAST/VALLEYS...PATCHY STRATUS ABOUT 10 SM INLAND ALONG
THE SAN DIEGO COUNTY COAST...WITH BASES 300-600 FT MSL AND TOPS
AROUND 700-800 FT MSL...WILL CONTINUE TO CLEAR OUT THROUGH 1600 UTC.
1600-10/0800 UTC...UNRESTRICTED VIS AND SCT-FEW CLDS IN THE
10000-20000 FT MSL LAYER. TEMPERATURES IN THE INLAND EMPIRE
AIRPORTS...INCLUDING KONT...WILL REACH 100-110 DEG F TODAY.
10/0800-1500 UTC...PATCHY STRATUS/FOG LIKELY WITHIN 5 SM OF THE SAN
DIEGO COUNTY COAST...IMPACTING KSAN AND KCRQ WITH BKN CIGS 300-600
FT MSL AND VIS 2-5SM BR. TIMING IS SOMEWHAT UNCERTAIN. STRATUS/FOG
WILL PROBABLY ARRIVE AT KCRQ FIRST...AROUND 10/0800-1000 UTC...AND
THEN TO KSAN AROUND 10/1000-1200 UTC. EXPECT TOPS ONCE AGAIN AROUND
700-900 FT MSL. STRATUS UNLIKELY TO MAKE IT INTO KSNA. STRATUS/FOG
SHOULD CLEAR OUT BY 10/1400-1600 UTC.

MTNS/DESERTS...VIS 3-6SM BR AND BKN-SCT CLDS 1500-2000 FT AGL TO
CONTINUE THROUGH 1800 UTC AT KTRM AND THE LOWER COACHELLA VALLEY.
ELSEWHERE...BKN CLDS AOA 15000 FT MSL AND UNRESTRICTED VIS THROUGH
1800 UTC. 1800-10/0300 UTC...ISOLATED THUNDERSTORMS AND HEAVY
SHOWERS POSSIBLE MAINLY OVER THE MOUNTAINS...WITH STRONG
UP/DOWNDRAFTS. EXPECT BKN-SCT CUMULUS WITH BASES AROUND 10000 FT
MSL...AND EMBEDDED CB WITH TOPS TO 40000 FT MSL. 10/0300 UTC THROUGH
FRIDAY MORNING...UNRESTRICTED VIS AND SCT-FEW CLDS AOA 10000 FT MSL.

&&

.MARINE...
SOUTH SWELL WILL INCREASE AGAIN FRIDAY AND SATURDAY DUE TO A FETCH
GENERATED BY HURRICANE GILMA...WHICH IS NOW NEAR 17N/119W. GIVEN THE
SLOW NORTHWEST MOVEMENT OF THE STORM...FETCH ANALYSIS INDICATES THAT
THE SWELL GENERATED BY THE HURRICANE WILL BE ABOUT 4-5 FEET/12-15
SECONDS ONCE IT ARRIVES IN OUR COASTAL WATERS LATE FRIDAY. THESE
HEIGHTS ARE ABOVE WAVE WATCH III GUIDANCE. HIGHER SURF WILL BE
POSSIBLE ALONG THE ORANGE COUNTY BEACHES...GENERALLY 4-7
FEET...LOCALLY 7-9 FEET. SAN DIEGO COUNTY LOOKS TO SEE MUCH LESS OF
THE SWELL...SINCE THE SOUTHERLY DIRECTION OF THE SWELL WILL BE
PRETTY MUCH PARALLEL TO MOST OF THE COASTLINE. HOWEVER...THE
SOUTH-WESTERLY ORIENTED BEACHES NORTH OF CARLSBAD COULD SEE SOME
ABOVE NORMAL SURF. A HIGH SURF ADVISORY MAY BE NEEDED LATE FRIDAY
AND SATURDAY. THE SWELL/SURF SHOULD GRADUALLY LOWER LATE SATURDAY
THROUGH SUNDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

EXCESSIVE HEAT WARNING UNTIL 8 PM PDT FRIDAY FOR THE DESERTS AND THE
INLAND EMPIRE.

&&

PUBLIC...MM
AVIATION/MARINE...HARRISON
Hazardous weather outlook, Aug 9, 3:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PDT THU AUG 9 2012

CAZ055-056-058-092300-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
400 AM PDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH EARLY
EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE RISK OF FLASH
FLOODING IN MINIMAL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND SATURDAY...CONTINUED HOT WITH TEMPERATURES RANGING FROM
100 IN THE FOOTHILLS TO THE MID 80S ABOVE 6500 FEET. THERE IS A
SLIGHT CHANCE OF THUNDERSTORMS OVER THE MOUNTAINS EACH AFTERNOON.
HOWEVER...THE FLASH FLOOD POTENTIAL INDEX IS LOW AND THE RISK OF
FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-061-062-092300-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PDT THU AUG 9 2012

...EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT. MAXIMUM TEMPERATURES FROM 100 TO 110 IN THE INLAND
EMPIRE...AND FROM 113 TO 118 IN THE LOWER DESERTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER THROUGH SUNDAY WITH TEMPERATURES 8 AND 15 DEGREES ABOVE
AVERAGE. OVERNIGHT TEMPERATURES WILL ALSO REMAIN QUITE WARM.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CAZ060-092300-
APPLE AND LUCERNE VALLEYS-
400 AM PDT THU AUG 9 2012

...EXCESSIVE HEAT WARNING IN EFFECT THROUGH FRIDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WITH HIGH TEMPERATURES RANGING BETWEEN 103 TO 113 DEGREES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT WEATHER THROUGH SUNDAY WITH TEMPERATURES BETWEEN 5 TO 10 DEGREE
ABOVE AVERAGE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON.
HOWEVER...THE FLASH FLOOD POTENTIAL INDEX IS LOW FOR
WEDNESDAY...THE RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ042-043-050-057-092300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN DIEGO COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS-
400 AM PDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT IN THE INLAND AREAS WITH HIGH TEMPERATURES 8 TO 15 DEGREES
ABOVE AVERAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONTINUED HOT FRIDAY WITH GRADUAL COOLING IN THE COASTAL ZONES
SATURDAY...SPREADING INTO THE WESTERN VALLEYS SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MOEDE

The radar

The Santa Ana Mts radar (KSOX), 65 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, San Bernardino

When
August 9, 12:30 PM PST to 3:00 PM PST
Where
San Bernardino County, Running Spgs
Reported by
Mesonet
Coordinates
34.200, -117.100

The Running Springs mesonet station recorded 2.69 inches of rain, the bulk of which fell between 1254 and 1354 PST.

Flash Flood, San Bernardino

When
August 9, 12:30 PM PST to 4:30 PM PST
Where
San Bernardino County, 3.42 mi SSW of Pinon Hills to 3.26 mi WSW of Wrightwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.385, -117.675

A thunderstorm with heavy rain and one-half inch hail began around 1230 PST. Although the spotter only measured 0.68 inches in approximately 2 hours, Swartout Creek is overflowing its banks. Cars are turning around due to flooded roadways, not wanting to cross.

Flood, San Bernardino

When
August 9, 2:30 PM PST to 3:30 PM PST
Where
San Bernardino County, 1.8 mi ESE of Adelanto to 2.95 mi NNE of Thorn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.567, -117.343

California Highway Patrol reports roadway flooding along State Route 18 at the junction with Sheep Creek.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399856, 399890, 399857.